Alert archive / South Dakota / River Flood Warnings in 2010

River Flood Warning 178, NWS Sioux Falls, SD

September 23, 2010Turner County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Sep 23, 2010, 9:29 AM CDT for Turner County, South Dakota. It took effect at Sep 24, 2010, 7:00 AM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Sep 23, 2010, 9:29 AM CDT (14:29 UTC)
In effect from
Sep 24, 2010, 7:00 AM CDT
Expired
Sep 30, 2010, 10:30 AM CDT
In force
6 days
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Vermillion River near Davis (DVSS2).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Sep 23, 2:50 AM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Sep 23, 2:50 AM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 AM CDT THU SEP 23 2010

.DISCUSSION...
TODAYS ROUND IS WELL UNDER WAY WITH ACTVTY DEVELOPING AND COMING UP
INTO THE WRN AND SRN SIDES OF FORECAST AREA. THRU EARLY AFTN THESE
SHWRS AND TSTMS SHOULD CONT TO MOVE NEWD/EWD AND BRING ANOTHER ROUND
OF POTENTIALLY HEAVY RAIN ESPLY TO EASTERN FORECAST AREA.
UNQUALIFIED POPS OVER ALL OF FORECAST AREA WILL GIVE WAY TO ACTVTY
BEGINNING TO DECREASE FROM THE SW THIS AFTN. HEAVY RAIN POTENTIAL
WILL BE OVER OUR MN AND IA COUNTIES PERHAPS BACK A LTL WWD INTO FAR
ERN SD. FLASH FLOOD WATCH FOR SWRN MN BACK TO BROOKINGS/DE SMET WILL
HAVE THE NORTHERN TWO TIERS OF NWRN IA COUNTIES ADDED ON. CURRENTLY
SOAKED AREA AROUND YKN IS A CANDIDATE BUT WITH CURRENT WARNING TILL
430 AM AND RAIN MOVG INTO THAT AREA NOW...THERE MAY NOT BE MUCH OF
AN ADDITIONAL THREAT AFTER THE WARNING BESIDES THE LINGERING AREAL
FLOODING. FOR SIMPLICITY WILL KEEP ALL OF THE WATCH TO 00Z/7PM. NEW
FLOODING THREAT SHOULD BE DONE BEFORE THEN BUT ANY FLOODING MAY
CONT. IN FACT...WE HAVE OUR AREAL FLOOD WARNING FOR MOST OF THE
WATCH AREA TILL 2130Z/430 PM. HAVE DECIDED NOT TO CUT WATCH FOR THIS
AREA AS HEAVY RAIN WOULD POSE THREAT OF NEW FLOODING.

AM GOING WITH A LITTLE FASTER DECREASE IN SHWRS FROM THE SW THAN WE
WENT WITH BEFORE FOR THIS AFTN AND EVE. SCT SHOWERS WILL STILL
LINGER LONGER OVER THE NRN PART OF AREA IS RESPONSE TO SECONDARY
IMPULSE...THO THESE SHOWERS SHOULDNT PRODUCE MUCH RAIN AS LOW/BROAD
FRNT MOVE ACROSS AREA AND WE LOSE THE PARAMETERS WE NEED FOR THE
SIGNIFICANT RAIN. SHOWERS SHOULD END BY LATE TONIGHT AND CLOUDS IN
THE NERN FORECAST AREA WILL CONT TO DECREASE THRU FRI MORNING. FRI
WILL THEN BECOME PRETTY CLEAR/SUNNY OVER AREA. DECENT SW/W/NW WINDS
WILL DEVELOP AS SYS MOVES THRU THIS AFTN AND CONT TONIGHT...ABATING
SOME FRI.

UPPER LOW DIGGING INTO ERN PLAINS STILL APT TO PRODUCE SCT SHWRS
LATE FRI NIGHT AND SAT. CONCERNS ABOUT THEM HANGING ON LONGER ARE
ABATING AS GFS IS LESS EXTREME ON DIGGING THIS LOW SWWD. RIDGING
BEHND THIS LOW AS IT DIGS FURTHER SWD SHUD BRING DRY AND MILD WX FOR
SUN THRU WED.

&&

.AVIATION...
A LARGE AREA OF LOW PRESSURE WILL AFFECT THE FORECAST AREA WITH
WIDESPREAD MVFR AND AREAS OF IFR TODAY AS RAIN AND ISOLATED
THUNDERSTORMS BLANKET THE AREA.  THE CENTER OF LOW PRESSURE SHOULD
BE NEAR KFSD AROUND 18Z AND WILL CONTINUE TO DEEPEN AS IT LIFTS
NORTHEAST TO CENTRAL MINNESOTA BY 24/00Z. GUSTY NORTHWEST SURFACE
WINDS TO 25-30 KTS WILL DEVELOP ON THE BACKSIDE OF THE LOW PRESSURE
NEAR THE MISSOURI RIVER VALLEY EARLY AFTERNOON...SWEEPING EASTWARD
TO THE I29 CORRIDOR BY EARLY EVENING AND ACROSS ENTIRE FORECAST AREA
BY LATE EVENING. WINDS WILL SLOWLY SUBSIDE AFTER MIDNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR IAZ001>003-012>014.

MN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MNZ071-072-080-081-
     089-090-097-098.

NE...NONE.
SD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR SDZ039-040-055-056.

&&

WILLIAMS
Hazardous weather outlook, Sep 23, 4:19 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 AM CDT THU SEP 23 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
419 AM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS...WHICH PRIMARILY POSE A HEAVY RAIN THREAT...WILL
STILL HAVE THE POTENTIAL TO PRODUCE ONE TO TWO INCH HAIL AND WIND
GUSTS TO 60 MPH OR MORE...PRIMARILY IN NORTHWEST IOWA. THE SEVERE
WEATHER THREAT MAY EXTEND TO SOME ADJACENT PARTS OF SOUTHWEST
MINNESOTA... EXTREME NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST
SOUTH DAKOTA.

FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAIN TO
PARTS OF THE AREA TODAY...ESPECIALLY NEAR AND EAST OF THE BIG
SIOUX RIVER. DUES TO SATURATED CONDITIONS...FLASH FLOODING IS
POSSIBLE IN THIS EASTERN PART OF THE AREA. FLOODING OF
RIVERS...STREAMS...AND CREEKS IS STILL A THREAT
EVERYWHERE...INCLUDING WELL KNOWN RIVERS SUCH AS THE BIG
SIOUX...LITTLE SIOUX...DES MOINES...AND REDWOOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE MOVING SOUTHEAST OVER THE AREA FROM CANADA MAY BRING
ISOLATED TO SCATTERED THUNDERSTORMS LATE FRIDAY NIGHT AND
SATURDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 AM IN NORTHWEST
IOWA AND SOME ADJACENT LOCATIONS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:31 PM CDTFlash Flood WarningFSDBrookings6 hr
Sep 22, 8:04 PM CDTFlash Flood WarningFSDLake, Moody6 hr
Sep 22, 10:43 PM CDTFlash Flood WarningFSDClay, Union, Yankton6 hr
Sep 22, 10:59 PM CDTRiver Flood WarningFSDMoody58 hr
Sep 22, 11:47 PM CDTRiver Flood WarningFSDBrookings, Moody11 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDMinnehaha, Moody11 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDMinnehaha11 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDLincoln, Minnehaha11 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDLincoln, Union16 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDUnion17 days
Sep 23, 1:30 AM CDTAreal Flood WarningFSDBrookings, Lake, Moody15 hr
Sep 23, 8:00 AM CDTRiver Flood WarningFSDMinnehaha4 days
Sep 23, 9:29 AM CDTRiver Flood WarningFSDClay10 days
Sep 23, 9:29 AM CDTRiver Flood WarningFSDHutchinson, Yankton8 days
Sep 23, 12:30 PM CDTRiver Flood WarningFSDBrookings4 days
Sep 23, 3:48 PM CDTRiver Flood WarningFSDMcCook3 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDClay15 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDBuena Vista, Clay13 days
Sep 23, 8:00 AM CDTRiver Flood WarningFSDLyon5 days
Sep 23, 10:46 AM CDTRiver Flood WarningFSDClay5 days
Sep 22, 7:23 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock37 min
Sep 22, 7:54 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock36 min
Sep 22, 8:11 PM CDTFlash Flood WarningFSDCottonwood, Lyon, Murray6 hr
Sep 22, 9:54 PM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles6 hr
Sep 22, 11:47 PM CDTRiver Flood WarningFSDCottonwood, Jackson21 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDJackson21 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDLyon8 days
Sep 22, 11:47 PM CDTRiver Flood WarningFSDLyon8 days
Sep 23, 10:26 AM CDTAreal Flood WarningFSDRock33 hr

Nearby

River Flood Warnings in South Dakota, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.